Alert archive / Vermont / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 32, NWS Burlington, VT

August 15, 2015Addison County, Rutland County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 15, 2015, 2:34 PM EDT for Addison County, Rutland County, Vermont; Essex County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2015, 2:34 PM EDT (18:34 UTC)
Expired
Aug 15, 2015, 3:30 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Essex County, NY, Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 68 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:51 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 15, 1:51 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT SAT AUG 15 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA
TODAY DEVELOPING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
BEHIND THE ASSOCIATED FRONT DRIER AIR WILL MOVE IN THIS EVENING AS
AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. THIS
WILL RESULT IN A WARMING TREND WITH HIGHS IN THE UPPER 70S TO
LOWER 80S ON SATURDAY...AND IN THE 80S TO AROUND 90 ON SUNDAY AND
MONDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1247 PM EDT SATURDAY...MINOR ADDITIONAL ADJUSTMENTS TO
POPS/WX AS OF THE NOONTIME HOUR, MAINLY TO ACCOUNT FOR CURRENT
WIDELY SCT AIRMASS-TYPE CONVECTION DEVELOPING ACROSS PORTIONS OF
NORTHERN NY AND EASTERN VT. USED A BLEND OF LATEST NMM/ARW WRF
MODEL OUTPUT WHICH APPEARS TO BE CAPTURING CURRENT CONVECTIVE
EVOLUTION THE BEST. THIS WOULD SUGGEST HIGHEST THREAT FOR A BRIEF
HEAVY DOWNPOUR WOULD OCCUR FROM THE ADIRONDACKS EAST AND SOUTH
INTO VERMONT, MAINLY SOUTH OF A KSLK-KBTV-K1V4 LINE THIS
AFTERNOON. THIS WOULD INCLUDE PORTIONS OF THE CHAMPLAIN VALLEY IN
THE 3 TO 5 PM TIME FRAME. WIND FIELDS IN THE BOUNDARY LAYER ALL
THE WAY UP TO 250 MB ARE QUITE LIGHT TODAY SO STORM MOTIONS WILL
TEND TO BE ON THE SLOW SIDE, GENERALLY 10 TO 15 MPH WITH LOCALIZED
HEAVY RAINFALL FOOTPRINTS OF AN INCH OR MORE POSSIBLE WHERE ANY
ACTIVITY LINGERS. MANY AREAS WILL REMAIN DRY HOWEVER. HIGH
TEMPERATURES GENERALLY ON TRACK, THOUGH A FEW SPOTS RUNNING A TAD
WARMER THAN YESTERDAY SO A FEW SPOT MID-80S READINGS CERTAINLY
POSSIBLE HERE AND THERE. HAVE A GREAT AFTERNOON.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
AS OF 349 AM EDT SATURDAY...THE AFOREMENTIONED UPPER LEVEL RIDGE
AND SURFACE HIGH PRESSURE WILL BUILD IN QUICKLY AS THE FRONT AND
ASSOCIATED RAIN SHOWERS CLEAR THE NORTH COUNTRY BY 01-03Z THIS
EVENING. RAPIDLY CLEARING SKIES WILL ALLOW FOR TEMPS TO DROP
OVERNIGHT TO BELOW THE CROSSOVER TEMPS FROM THIS AFTERNOON WHICH
COULD LEAD TO POSSIBLE FOG DEVELOPMENT IN THE OVERNIGHT HOURS.
RIGHT THE MOST FAVORABLE AREAS ARE IN THE CONNECTICUT RIVER
VALLEY AND ACROSS THE PROTECTED RIVER VALLEYS IN CENTRAL VERMONT.
BASED ON LIGHT BOUNDARY LAYER WINDS AND MOISTURE FROM THE SHOWER
TODAY THE FOG COULD BE FAIRLY WIDESPREAD THROUGH THE OVERNIGHT
HOURS THIS EVENING.

THEN THE STORY REALLY BECOMES THE WARMING TREND FROM SUNDAY INTO
TUESDAY. EXPECT SUNNY SKIES AS THE RIDGE WILL BRING IN 1000-500MB
THICKNESS OF 573-575DM ON SUNDAY AND INTO SUNDAY NIGHT. 500MB
HEIGHTS WILL CONTINUE TO RISES THROUGH MONDAY AS THE 850 TEMPS
WARM INTO THE 17-19C RANGE. THOSE TEMPS ARE SUPPORTIVE OF MAX
TEMPS IN THE UPPER 80S TO AROUND 90 IN THE SAINT LAWRENCE AND
CHAMPLAIN VALLEYS BOTH SUNDAY AND MONDAY. OVERNIGHT TEMPS WILL BE
FAIRLY WARM AS WELL WITH LIGHT SOUTHERLY FLOW CONTINUING THROUGH
THE EVENING AND SHOULD BE IN THE MID 60S OVERNIGHT. THE GOOD NEWS
IS THAT EVEN WITH THE HEAT THE LOW AND MID LEVEL MOISTURE WILL BE
QUITE DRY SO WE WONT EXPERIENCE MUCH IN THE WAY OF HOT AND HUMID
TEMPS. THE MAX APPARENT TEMPS ON SUNDAY WILL LIKELY BE AROUND
90-94 AND ON MONDAY AROUND 89-93.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 327 AM EDT SATURDAY...CONTINUED HOT AND HUMID WEATHER IS
ANTICIPATED FOR MUCH OF NEXT WEEK. ANOMALOUSLY STRONG 500MB NORTH
PACIFIC RIDGE WILL CONTINUE TO FAVOR DOWNSTREAM TROUGH ACROSS THE
PAC NW AND NRN PLAINS...WHILE UPPER RIDGING PERSISTS IN THE MEAN
ALONG THE U.S. EAST COAST THROUGH AT LEAST THURSDAY.
THEREAFTER...PROGRESSIVE MID-LEVEL TROUGH SHIFTING NEWD FROM THE
UPR MS VALLEY AND GREAT LAKES AND SHEARING OUT TO OUR NORTH AND
WEST COULD BRING SLIGHTLY COOLER/MORE SEASONABLE CONDITIONS BY
FRIDAY BASED ON 00Z GFS AND 00Z ECMWF . IN THE
INTERIM...MAINTENANCE OF S-SW LOW-LEVEL FLOW AND HUMID AIR MASS
(MID TO UPR 60S DEW POINTS) WITH 850MB TEMPS IN EXCESS OF +16C
WILL YIELD DAILY HIGH TEMPS IN THE 85-90F RANGE TUESDAY THROUGH
THURSDAY. CHANCES EXIST FOR A FEW AIR MASS TYPE THUNDERSTORMS
DURING THE DAY TUESDAY AND AGAIN WEDNESDAY...BUT OVERALL
ORGANIZATION IS EXPECTED TO BE LIMITED BY WEAK DEEP LAYER SHEAR
AND OVERALL LACK OF STRONG SYNOPTIC- SCALE CONVERGENCE. POPS
GENERALLY 20-40 PERCENT RANGE TUESDAY AND WEDNESDAY. MAY SEE MORE
ORGANIZED BAND OF SHOWER AND THUNDERSTORMS SOMETIME THURSDAY NIGHT
INTO FRIDAY WITH POTENTIAL UPPER TROUGH AND TRAILING FRONTAL
PASSAGE. WILL CONTINUE TO MONITOR.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL EXIST FROM THE NORTHERN ADIRONDACKS OF NEW YORK
EASTWARD ACROSS THE CHAMPLAIN VALLEY AND REMAINDER OF VERMONT
THROUGH ABOUT 00Z. ACTIVITY IS MOVING SLOWLY EAST AND SOUTHEAST
AND HAVE MENTIONED VCSH AT ALL TAF SITES THROUGH 00Z WITH KSLK
HAVING THE BEST CHANCE OF EXPERIENCING A THUNDERSTORM. ESSENTIALLY
LOOKING AT VFR CONDITIONS...EXCEPT IFR IF DIRECTLY IN A SHOWER OR
THUNDERSTORM. AFTER 00Z...THREAT OF SHOWERS/STORMS COMES TO AN END
WITH VFR CONDITIONS EXPECTED. PLENTY OF LOW LEVEL MOISTURE AROUND
AND WE SHOULD SEE FOG AND LOW CLOUDS DEVELOP OVER THE ENTIRE AREA
CREATING MVFR AND IFR CONDITIONS WITH VLIFR AT KSLK AND KMPV. THE
LOW CLOUDS AND FOG WILL LAST THROUGH ABOUT 13Z...WITH VFR
CONDITIONS EXPECTED FOR THE REMAINDER OF THE PERIOD. WINDS WILL
GENERALLY BE LESS THAN 10 KNOTS THROUGH THE PERIOD.

OUTLOOK 18Z SUNDAY THROUGH THURSDAY...SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE MONDAY NIGHT THROUGH TUESDAY AS WEAK
FRONTAL BOUNDARY WASHES OUT NEAR THE INTERNATIONAL BORDER.
ADDITIONAL DAYTIME SHOWERS/THUNDERSTORMS POSSIBLE WITH HUMID AIR
MASS IN PLACE THROUGH THURSDAY AFTERNOON. ANY SHOWERS OR
THUNDERSTORMS COULD RESULT IN BRIEF INTERVALS OF MVFR/IFR
CONDITIONS...BUT GENERALLY VFR ON BALANCE FOR THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...DEAL
NEAR TERM...JMG
SHORT TERM...DEAL
LONG TERM...BANACOS
AVIATION...BANACOS/EVENSON
Hazardous weather outlook, Aug 15, 3:54 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
354 AM EDT SAT AUG 15 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-160800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
354 AM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 1:29 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT SAT AUG 15 2015

NYZ030-031-034-151830-
WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON-
129 PM EDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHEAST NEW YORK ...

AT 127 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
CLAYBURG NEW YORK IN SOUTHEAST FRANKLIN COUNTY NEW YORK...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS TO BE IMPACTED INCLUDE...
WILMINGTON...AU SABLE FORKS...BLACK BROOK...VERMONTVILLE...
RIVERVIEW...LOON LAKE...HAWKEYE...FRANKLIN FALLS...UNION FALLS...
ONCHIOTA...AUSABLE FORKS AND ALDER BROOK.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4445 7362 4432 7388 4451 7416 4462 7397
TIME...MOT...LOC 1727Z 309DEG 12KT 4453 7401

EVENSON
Special weather statement, Aug 15, 2:11 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
211 PM EDT SAT AUG 15 2015

NYZ034-035-152000-
WESTERN ESSEX-EASTERN ESSEX-
INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY...TICONDEROGA
211 PM EDT SAT AUG 15 2015

...POTENTIAL FOR VERY HEAVY RAINFALL IN ESSEX COUNTY NEW YORK...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE VERY
SLOWLY ACROSS CENTRAL AND EASTERN ESSEX COUNTY NEW YORK THROUGH
400 PM. VERY HEAVY DOWNPOURS WILL EXIST WITH THIS ACTIVITY AND
GIVEN THE SLOW MOVEMENT...LOCALIZED RAINFALL AMOUNTS UP TO AN INCH
IN A VERY SHORT PERIOD OF TIME CAN BE EXPECTED. THE TERRAIN WILL
ALSO HELP TO CHANNEL SOME OF THIS RAINFALL AND THE NET RESULT
COULD BE SOME LOCALIZED FLOODING OVER CENTRAL AND EASTERN ESSEX
COUNTY NEW YORK. WATCH FOR FAST RISING STREAMS AND BROOKS AND
NEVER DRIVE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T DROWN.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:56 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Windsor46 min
Aug 15, 6:01 PM EDTSpecial Weather StatementBTVWindsor59 min
Aug 15, 1:29 PM EDTSpecial Weather StatementBTVClinton61 min
Aug 15, 5:20 PM EDTSpecial Weather StatementBTVFranklin55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2015Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.